Alert archive / New York / Wind Advisories in 2009

Wind Advisory 3, NWS Buffalo, NY

February 26, 20096 counties in New York

NWS Buffalo, NY issued this wind advisory at Feb 26, 2009, 3:33 PM EST for 6 counties in New York. It took effect at Feb 27, 2009, 1:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2009, 3:33 PM EST (20:33 UTC)
In effect from
Feb 27, 2009, 1:00 AM EST
Expired
Feb 27, 2009, 3:01 PM EST
In force
14 hr
Issued by
NWS Buffalo, NY

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Lewis County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBUF 262033
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EST THU FEB 26 2009

...STRONG WINDS LATE TONIGHT THROUGH FRIDAY...

.AN AREA OF LOW PRESSURE ORGANIZING OVER THE MID MISSISSIPPI
VALLEY THIS EVENING WILL MOVE NORTHEAST THROUGH THE CENTRAL GREAT
LAKES FRIDAY MORNING THEN HEAD DOWN THE SAINT LAWRENCE VALLEY
FRIDAY AFTERNOON. A STRONG SOUTHERLY FLOW IS EXPECTED TO DEVELOP
ACROSS WESTERN NY LATE TONIGHT AND FRIDAY MORNING. 

VERY STRONG WINDS JUST A FEW THOUSAND FEET OFF THE SURFACE ARE
EXPECTED TO REACH THE HILLTOPS OF THE WESTERN SOUTHERN TIER AND
ALSO ACCELERATE DOWN THE NORTHERN SLOPES OF THE ALLEGHENY PLATEAU
AND AFFECT AREAS FROM THE LAKE ERIE SHORE TO THE BOSTON HILLS AND
PORTIONS OF WYOMING COUNTY.

STRONG WINDS ARE ALSO EXPECTED TO DEVELOP IN THE BLACK RIVER
VALLEY EARLY FRIDAY MORNING AND CONTINUE THROUGH EARLY TO MID
AFTERNOON. THE SOUTHEAST TO SOUTH WINDS FUNNEL DOWN THE LENGTH OF
THE VALLEY AND CAN PRODUCE STRONG WINDS ALONG THE VALLEY FROM PORT
LEYDEN TO THE FORT DRUM AREA.  

NYZ012-019-020-085-270445-
/O.NEW.KBUF.WI.Y.0003.090227T0600Z-090227T1600Z/
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
333 PM EST THU FEB 26 2009

...WIND ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY. 

SOUTH WINDS WILL INCREASE INTO THE 30 TO 35 MPH RANGE WITH GUSTS
TO AROUND 45 MPH LATE TONIGHT THROUGH FRIDAY MORNING. THE
STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE HIGHER TERRAIN AND
ALSO ALONG THE LAKE ERIE SHORE...BOSTON HILLS...AND PORTIONS OF
WYOMING COUNTY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION
UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND
OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

NYZ007-008-270445-
/O.NEW.KBUF.WI.Y.0003.090227T0900Z-090227T2000Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
333 PM EST THU FEB 26 2009

...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY. 

SOUTH WINDS WILL INCREASE INTO THE 30 TO 35 MPH RANGE WITH GUSTS
OF 45 TO 50 MPH EARLY FRIDAY MORNING THROUGH MID AFTERNOON. THE
STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BLACK RIVER VALLEY
NORTHWARD TO NEAR FORT DRUM.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

HITCHCOCK
4 follow-up statements
000 
WWUS71 KBUF 270228
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
927 PM EST THU FEB 26 2009

...STRONG WINDS LATE TONIGHT THROUGH FRIDAY...

.AN AREA OF LOW PRESSURE CENTERED OVER ILLINOIS THIS EVENING WILL
MOVE TO THE NORTHEAST TONIGHT...THEN TRACK JUST NORTH OF LAKE
ONTARIO FRIDAY MORNING BEFORE HEADING DOWN THE SAINT LAWRENCE
VALLEY FRIDAY AFTERNOON. 

VERY STRONG WINDS JUST A FEW THOUSAND FEET ABOVE THE SURFACE ARE
EXPECTED TO REACH THE HILLTOPS OF THE WESTERN SOUTHERN TIER AND
ALSO ACCELERATE DOWN THE NORTHERN SLOPES OF THE ALLEGHENY PLATEAU
AND AFFECT AREAS FROM THE LAKE ERIE SHORE TO THE BOSTON HILLS AND
PORTIONS OF WYOMING COUNTY. THESE WINDS ARE EXPECTED TO IMPACT THE
WESTERN SOUTHERN TIER OVERNIGHT INTO FRIDAY MORNING.

STRONG WINDS ARE ALSO EXPECTED TO DEVELOP IN THE BLACK RIVER
VALLEY EARLY FRIDAY MORNING AND CONTINUE THROUGH EARLY TO MID
AFTERNOON. THE SOUTHEAST TO SOUTH WINDS FUNNEL DOWN THE LENGTH OF
THE VALLEY AND CAN PRODUCE STRONG WINDS ALONG THE VALLEY FROM
PORT LEYDEN TO THE FORT DRUM AREA.

NYZ012-019-020-085-271030-
/O.CON.KBUF.WI.Y.0003.090227T0600Z-090227T1600Z/
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
927 PM EST THU FEB 26 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EST
FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY. 

SOUTH WINDS WILL INCREASE TO 30 TO 35 MPH AND OCCASIONALLY GUSTS
TO AROUND 45 MPH LATE TONIGHT THROUGH FRIDAY MORNING. THE
STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE HIGHER TERRAIN AND
ALSO ALONG THE LAKE ERIE SHORE...BOSTON HILLS...AND PORTIONS OF
WYOMING COUNTY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

NYZ007-008-271030-
/O.CON.KBUF.WI.Y.0003.090227T0900Z-090227T2000Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
927 PM EST THU FEB 26 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY. 

SOUTH WINDS WILL INCREASE TO 30 TO 35 MPH AND OCCASIONALLY GUST UP 
TO 50 MPH EARLY FRIDAY MORNING THROUGH MID AFTERNOON. THE
STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BLACK RIVER VALLEY
NORTHWARD TO NEAR FORT DRUM.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$
TJP/HITCHCOCK
000 
WWUS71 KBUF 270859
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
359 AM EST FRI FEB 27 2009

...STRONG WINDS EXPECTED ACROSS PARTS OF WESTERN AND NORTH
CENTRAL NEW YORK TODAY...

.AN AREA OF LOW PRESSURE CENTERED OVER THE THUMB OF MICHIGAN WILL
TRACK JUST NORTH OF LAKE ONTARIO THIS MORNING...BEFORE HEADING
DOWN THE SAINT LAWRENCE VALLEY THIS AFTERNOON.

THIS MORNING...VERY STRONG WINDS LOCATED JUST A FEW THOUSAND FEET
ABOVE THE SURFACE WILL CONTINUE TO REACH THE HILLTOPS OF THE
WESTERN SOUTHERN TIER...AND WILL ALSO ACCELERATE DOWN THE NORTHERN
SLOPES OF THE ALLEGHENY PLATEAU AND AFFECT AREAS FROM THE LAKE
ERIE SHORE TO THE BOSTON HILLS AND PORTIONS OF WYOMING COUNTY. AS
THE WINDS ALOFT WEAKEN LATE THIS MORNING...THE STRONG WINDS AT
THE SURFACE WILL ALSO HAVE A TENDENCY TO DIMINISH.

STRONG WINDS ARE ALSO EXPECTED TO DEVELOP IN THE BLACK RIVER
VALLEY EARLY THIS MORNING...THEN CONTINUE THROUGH THE EARLY TO MID
AFTERNOON BEFORE DIMINISHING.

NYZ012-019-020-085-271600-
/O.CON.KBUF.WI.Y.0003.000000T0000Z-090227T1600Z/
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
359 AM EST FRI FEB 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING. 

SOUTH WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO AROUND 45 MPH
WILL CONTINUE UNTIL LATE THIS MORNING. THE STRONGEST WINDS ARE
EXPECTED TO BE ACROSS THE HIGHER TERRAIN...AND ALSO ALONG THE
LAKE ERIE SHORE...BOSTON HILLS...AND PORTIONS OF WYOMING COUNTY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

NYZ007-008-271700-
/O.CON.KBUF.WI.Y.0003.090227T0900Z-090227T2000Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
359 AM EST FRI FEB 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. 

SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH OCCASIONAL GUSTS TO
45 MPH EARLY THIS MORNING...THEN WILL CONTINUE THROUGH MID
AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BLACK
RIVER VALLEY NORTHWARD TO NEAR FORT DRUM.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

JJR
000 
WWUS71 KBUF 271504
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1004 AM EST FRI FEB 27 2009

...STRONG WINDS EXPECTED ACROSS PARTS OF NORTH CENTRAL NEW YORK
TODAY...

.AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE ACROSS SOUTHERN
ONTARIO THIS AFTERNOON AND TRACK DOWN THE SAINT LAWRENCE VALLEY
BY EARLY EVENING. 

STRONG SOUTHERLY WINDS WILL SHIFT TO WEST THIS AFTERNOON ACROSS
WESTERN NEW YORK...WITH GUSTS AS HIGH AS 40 MPH. 

EVEN STRONGER SOUTHERLY WINDS ARE EXPECTED IN THE BLACK RIVER
VALLEY LATER THIS MORNING AND WILL CONTINUE THROUGH THE EARLY TO
MID AFTERNOON BEFORE DIMINISHING AND SHIFTING TO SOUTHWEST.

NYZ012-019-020-085-271615-
/O.CAN.KBUF.WI.Y.0003.000000T0000Z-090227T1600Z/
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
ORCHARD PARK...SPRINGVILLE
1004 AM EST FRI FEB 27 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND
ADVISORY. 

STRONG SOUTHERLY WINDS WITH GUSTS TO 40 MPH WILL SHIFT TO WESTERLY
EARLY THIS AFTERNOON AND SLOWLY DIMINISH.

$$

NYZ007-008-272000-
/O.CON.KBUF.WI.Y.0003.000000T0000Z-090227T2000Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
1004 AM EST FRI FEB 27 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. 

SOUTH WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL
CONTINUE THROUGH MID AFTERNOON BEFORE SHIFTING TO SOUTHWEST AND
DIMINISHING. THE STRONGEST WINDS ARE EXPECTED TO BE ALONG THE
BLACK RIVER VALLEY NORTHWARD TO NEAR FORT DRUM.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO
AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES.

$$

SFM
000 
WWUS71 KBUF 272001
NPWBUF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
301 PM EST FRI FEB 27 2009

...WINDS WILL NO LONGER BE A THREAT...

.STRONG SOUTHERLY WINDS WILL SHIFT TO NORTHWEST EARLY THIS EVENING
AND AVERAGE 15 TO 30 MPH. THEY WILL DIMINISH LATER TONIGHT.

NYZ007-008-272115-
/O.CAN.KBUF.WI.Y.0003.000000T0000Z-090227T2000Z/
JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE
301 PM EST FRI FEB 27 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND
ADVISORY. 

STRONG SOUTHERLY WINDS WILL SHIFT TO NORTHWEST EARLY THIS EVENING
AND AVERAGE 15 TO 30 MPH. THEY WILL DIMINISH LATER TONIGHT.

$$

SFM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Feb 26, 3:08 PM EST, 25 minutes earlier.

Area forecast discussion, Feb 26, 3:08 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST THU FEB 26 2009

.SYNOPSIS...
DEVELOPING LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL TRACK
NORTHEAST INTO SOUTHERN ONTARIO TONIGHT...THEN DOWN THE SAINT
LAWRENCE VALLEY ON FRIDAY. THIS SYSTEM WILL KEEP A SOUTHERLY FLOW OF
MILD AIR IN PLACE INTO FRIDAY MORNING...AND WILL ALSO BRING
WIDESPREAD RAIN TO THE REGION LATER TONIGHT AND FRIDAY. AS THE
SYSTEM DEPARTS LATER FRIDAY AND FRIDAY NIGHT...MUCH COLDER
CONDITIONS WILL RETURN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH FRIDAY/...
EXTENSIVE LOW STRATUS IS BEGINNING TO ERODE THIS AFTERNOON AS
BOUNDARY LAYER FLOW BACKS...ALLOWING FOR INCREASED DOWNSLOPING AND
DRY AIR ADVECTION. THE FINGER LAKES REGION HAS OPENED UP NICELY THIS
AFTERNOON WITH SUNSHINE...WHILE AREAS NORTHEAST OF THE LAKES REMAIN
SOCKED IN WITH LOW CLOUDS OWING TO MOIST AIR FLOWING OVER THE COLD
LAKE WATERS AND ICE COVER. THE CLEARING IN CENTRAL NY WILL LAST
THROUGH THIS EVENING BEFORE CLOUDS INCREASE AGAIN AHEAD OF THE NEXT
SYSTEM.

MOISTURE CHANNEL IMAGERY SHOWS A WELL DEFINED SHORTWAVE PULLING EAST
OUT OF THE DAKOTAS. MID LEVEL HEIGHT FALLS AND CYCLONIC VORTICITY
ADVECTION WILL APPROACH THE REGION LATE TONIGHT THEN SPREAD EAST
ACROSS THE CWA FRIDAY. AT THE SAME TIME...REGION WILL COME UNDER THE
INFLUENCE OF RIGHT ENTRANCE REGION JET DYNAMICS AS A 120+ KNOT JET
LIFTING INTO SOUTHEAST CANADA. AN INTENSE 65-70 KNOT LOW LEVEL JET
WILL PROPAGATE INTO THE AREA LATE TONIGHT AND FRIDAY MORNING. THE
LOW LEVEL JET WILL TRANSPORT PLENTY OF MOISTURE NORTHWARD...WITH
PWATS OF 2-3 STANDARD DEVIATIONS ABOVE AVERAGE. THE NOSE OF THIS LOW
LEVEL JET WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED WILL BE WELL
NORTH OF THE AREA...BUT NONETHELESS THERE WILL BE AN INCREASE IN LOW
LEVEL CONVERGENCE ALONG THE AXIS OF THIS FEATURE. THE COMBINATION OF
UPPER LEVEL DIVERGENCE AND LOW LEVEL CONVERGENCE WILL PRODUCE DEEP
LAYER ASCENT...SUPPORTING A 3-6 HOUR PERIOD OF RAINFALL. SHOWALTER
INDEX DROPS DOWN TO ABOUT 2C...WHICH MAY SUPPORT SOME ELEVATED
CONVECTION AS WELL.

GIVEN THE QUALITY OF DYNAMICS AND MOISTURE COMING TOGETHER...WILL
CONTINUE WITH 100 POPS AND QPF AMOUNTS AVERAGING AROUND A HALF INCH.
SEE HYDRO SECTION BELOW FOR DETAILS ON THE AFFECTS OF THIS RAINFALL.

THE OTHER MAIN CONCERN IS WIND POTENTIAL. THE VERY STRONG LOW LEVEL
JET WILL EXTEND DOWN TO JUST A FEW THOUSAND FEET OFF THE SURFACE.
INITIALLY...WITH WARM AIR ADVECTION ALOFT AND COOLER SURFACE TEMPS A
STRONG INVERSION IS LIKELY TO PREVENT MUCH MIXING TO THE SURFACE.
LATE TONIGHT AS THE SURFACE BEGINS TO WARM...AND THE ARRIVAL OF
PRECIP ALLOWS FOR SOME EVAPORATIONAL COOLING IN THE INVERSION
LAYER...EXPECT THE INVERSION TO BREAK DOWN SOMEWHAT. NAM PROFILES
SUGGEST THE LOW LEVELS WILL BECOME NEARLY ISOTHERMAL FOR A FEW HOURS
FRIDAY MORNING. STRONG LOW LEVEL JETS IN SOUTHERLY FLOW CLASSICALLY
PRODUCE GUSTY WINDS IN THE DOWNSLOPE AREAS OF WESTERN NY AND ALSO
ALONG THE RIDGE TOPS...FROM THE CHAUTAUQUA COUNTY LAKESHORE
NORTHEAST THROUGH THE BOSTON HILLS...CATTARAUGUS CREEK VALLEY...AND
WYOMING COUNTY. WILL HOIST A WIND ADVISORY IN THIS AREA FROM 06Z-16Z
TO COVER POTENTIAL OF SUSTAINED WINDS OF 30-35 MPH WITH GUSTS TO
AROUND 45 MPH.

THE OTHER AREA OF CONCERN IS THE BLACK RIVER VALLEY. WE SOMETIMES
SEE A CHANNELING OF WINDS IN 160-170 DEGREE FLOW...PRODUCING STRONG
WINDS FROM THE LOWVILLE AREA UP TO FORT DRUM AT THE EXIT POINT OF
THE VALLEY. THE STABLE LAYER NEAR THE SUMMIT OF THE TUG HILL AND
WESTERN ADIRONDACKS MAY ACT TO DUCT FLOW THROUGH THE VALLEY MORE
EFFICIENTLY. WILL ALSO HOIST A WIND ADVISORY FOR JEFF/LEWIS COUNTY
AREA FROM 09Z-20Z FRIDAY...MAINLY FOR THE BLACK RIVER VALLEY AND
SURROUNDING AREAS UP TO FORT DRUM.

TEMPERATURES WILL BE NON-DIURNAL THROUGH THE PERIOD. TEMPS WILL DROP
BACK INTO THE LOW 40S THIS EVENING ACROSS WESTERN NY...AND INTO THE
30S EAST OF LAKE ONTARIO. TEMPS WILL RISE AFTER MIDNIGHT AS
SOUTHERLY WAA RAMPS UP. EXPECT SOME DOWNSLOPE AREAS TO CRACK 50F BY
DAYBREAK FRIDAY IN WESTERN NY. THE WARMTH WILL CONTINUE THROUGH
MIDDAY BEFORE A SHARP COLD FRONT CROSS THE CWA FROM WEST TO EAST
DURING THE AFTERNOON. EXPECT TEMPS TO DROP SHARPLY INTO THE UPPER
20S BY SUNSET ACROSS THE WEST...30S EAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
STRONG CANADIAN HIGH PRESSURE AND ASSOCIATED DRYING AND SUBSIDENCE
WILL QUICKLY BUILD ACROSS THE AREA EARLY IN THE PERIOD IN THE WAKE
OF THE COLD FRONT. AS THE AIR MASS LOOKS VERY DRY AND NOT QUITE COLD
ENOUGH FOR ANY LAKE INFLUENCES...WE WILL CONTINUE TO INDICATE ANY
LINGERING PRECIPITATION TAPERING OFF FAIRLY QUICKLY FRIDAY
EVENING...WITH DRY AND COLDER THAN NORMAL WEATHER THEN FOLLOWING FOR
THE REMAINDER OF THE NIGHT AND DURING THE DAY SATURDAY...ALBEIT WITH
PLENTY OF SUNSHINE AS COLD AIR CONTINUES TO INFILTRATE THE AREA
AT THE LOW LEVELS. WESTERN AND CENTRAL NEW YORK LOOK TO REMAIN UNDER
THE CONTINUED INFLUENCE OF RIDGING SUNDAY...AS LOW PRESSURE DEVELOPS
OFF THE SOUTHEAST COAST AND BEGINS TO WORK ALONG THE EAST COAST.
ASSOCIATED PRECIPITATION FROM THE INFLUENCE OF THE COASTAL SYSTEM
LOOKS TO REMAIN FAR ENOUGH TO THE EAST OF THE AREA TO KEEP
CONDITIONS DRY FOR SUNDAY. AIR MASS CONTINUES TO LOOK DRY ENOUGH TO
LIMIT ANY LAKE INFLUENCES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LATEST GFS AND ECMWF SIMILAR IN SUGGESTING THAT THIS PERIOD WILL
FEATURE GENERALLY FAIR WEATHER CONDITIONS. HIGH PRESSURE RIDGED JUST
UPSTREAM ACROSS THE WESTERN GREAT LAKES INTO THE SOUTHERN PLAINS
EARLY IN THE PERIOD WILL GRADUALLY SHIFT EASTWARD THROUGH EARLY TO
MID NEXT WEEK. BOTH MODELS SUGGESTING COASTAL DEVELOPMENT WILL
REMAIN WILL FAR ENOUGH OFF THE EAST COAST TO KEEP ITS INFLUENCES
LIMITED FOR WESTERN AND CENTRAL NEW YORK. TEMPERATURES AT OR BELOW
NORMAL AT THE START OF THE PERIOD WILL EXPERIENCE A SLOW WARMING
TREND...BUT PROBABLY STILL REMAIN JUST BELOW NORMAL EVEN BY THE END
OF THE PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
PLENTY OF LOW STRATUS WILL REMAIN FOR THE REST OF THE AFTERNOON WITH
WIDESPREAD MVFR AND LOW END VFR CIGS. MOST OF WESTERN NY WILL SEE
MVFR CIGS WITH LOW LEVEL MOIST FLOW CROSSING THE LAKE ERIE ICE
COVER...AND ALSO MOIST UPSLOPE FLOW INTO THE HIGHER TERRAIN OF THE
WESTERN SOUTHERN TIER. CIGS IN CENTRAL NY AND THE NORTH COUNTRY
SHOULD REMAIN VFR. THESE LOW CLOUDS WILL LINGER THROUGH EARLY
EVENING BEFORE INCREASING SOUTHERLY FLOW WILL HELP PUSH THE LOW
LEVEL MOISTURE FIELD NORTH AND DRY OUT THE LOW LEVELS DUE TO
INCREASED DOWNSLOPING. THIS SHOULD ALLOW MOST SITES TO IMPROVE TO
VFR BY MID TO LATE EVENING.

RAIN WILL ARRIVE IN WESTERN NY IN THE 10-12Z TIME FRAME THEN QUICKLY
SPREAD EAST TO THE WATERTOWN AREA BY 13-15Z. EXPECT CIGS/VSBY TO
DETERIORATE TO MVFR BY LATE MORNING AS THE LOW LEVELS BECOME
SATURATED. WINDS WILL BECOME QUITE GUSTY OUT OF THE SOUTH LATER
TONIGHT THEN SLOWLY VEER TO SSW FRIDAY MORNING. EXPECT SUSTAINED 20
KNOTS WITH GUSTS TO 30-35 KNOTS.

STRONG LOW LEVEL WIND SHEAR WILL ALSO BE A CONCERN AS A 65-70 KNOT
LOW LEVEL JET PROPAGATES NORTHWARD OVER THE AREA. WILL CONTINUE WITH
MENTION OF LOW LEVEL WIND SHEAR...STARTING AT ABOUT 06Z AND
CONTINUING THROUGH THE END OF THE TAF PERIOD. PILOTS SHOULD BE AWARE
OF THE POTENTIAL FOR A RAPID LOSS IN HEADWINDS AND LIFT ON FINAL
APPROACH.

OUTLOOK...

FRIDAY AFTERNOON...MVFR/IFR WITH RAIN LIKELY CHANGING TO SNOW
SHOWERS.
SATURDAY THROUGH TUESDAY...GENERALLY VFR.

&&

.MARINE...
DEVELOPING LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL TRACK
NORTHEAST INTO SOUTHERN ONTARIO TONIGHT...THEN DOWN THE SAINT
LAWRENCE VALLEY ON FRIDAY. IN ADVANCE OF THIS SYSTEM...A SOUTHERLY
FLOW WILL PERSIST ACROSS THE AREA THROUGH FRIDAY MORNING WITH
CONDITIONS REMAINING BELOW SMALL CRAFT ADVISORY CRITERIA. BEHIND THE
LOW...THE COMBINATION OF MODERATE COLD ADVECTION AND FRESHENING
WESTERLY TO NORTHWESTERLY WINDS WILL LIKELY LEAD TO WINDS AND WAVES
REACHING ADVISORY CRITERIA LATER LATE FRIDAY AFTERNOON AND NIGHT.
HIGH PRESSURE CENTERED NORTH OF LAKE ONTARIO ACROSS ONTARIO AND
QUEBEC SHOULD PRODUCE FRESH NORTHEAST WINDS SATURDAY BACKING TO
NORTHWEST SUNDAY WHICH COULD RESULT IN A CONTINUATION OF SMALL CRAFT
CONDITIONS.

&&

.HYDROLOGY...
UPCOMING RAINFALL EVENT IS EXPECTED TO DROP AROUND A HALF INCH OF
QPF ON AVERAGE FRIDAY. MUCH OF THE SNOWPACK HAS MELTED OFF IN THE
LOWER ELEVATIONS OF WESTERN NY AND THE FINGER LAKES. THE ONLY
EXCEPTION IS ACROSS THE HIGHER TERRAIN...WITH 1-2 INCHES OF WATER
EQUIVALENT LEFT IN THE HEADWATERS OF THE BUFFALO AREA CREEKS PER
THE NOHRSC DATA FROM SATELLITE AND AIRCRAFT OVERFLIGHTS. THE
SNOWMELT AT THE HEADWATERS AND EXPECTED RAINFALL WILL RESULT IN
SOME GOOD RISES ON AREA CREEKS. IF QPF STAYS AT A HALF INCH OR
LESS AS EXPECTED...CREEKS SHOULD REMAIN WITHIN THEIR BANKS. IF
CONVECTION DEVELOPS AND PRODUCES LOCALLY HIGHER RAINFALL AMOUNTS
WE MAY SEE SOME MINOR FLOOD ISSUES. NOT ENOUGH CONFIDENCE IN THIS
FOR A WATCH...BUT WILL CONTINUE TO MONITOR.

PER COORDINATION WITH BUFFALO CITY ENGINEERS...THE ICE THAT IS
FORMED IN THE BUFFALO AREA CREEKS OVER THE PAST WEEK IS VERY THIN
AND ONLY IN THE LOWER REACHES OF THE CREEKS...THEREFORE ICE JAMS
ARE NOT EXPECTED TO BE AN ISSUE. WE ALSO COORDINATED WITH LEWIS
COUNTY SHERIFFS...AND THEY INDICATE THE BLACK IS FLOWING FREELY IN
MOST AREAS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 4 AM TO 3 PM EST FRIDAY FOR NYZ007-008.
     WIND ADVISORY FROM 1 AM TO 11 AM EST FRIDAY FOR NYZ012-019-020-
     085.
MARINE...NONE.

&&

SYNOPSIS...TMA
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...TMA
HYDROLOGY...HITCHCOCK
Hazardous weather outlook, Feb 26, 5:02 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
502 AM EST THU FEB 26 2009

NYZ001>003-010>013-019>021-085-271015-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-
CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
502 AM EST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY WINDS WILL BE ON THE INCREASE LATER TONIGHT IN ADVANCE
OF LOW PRESSURE TRACKING INTO SOUTHERN ONTARIO...AND THIS COULD
LEAD TO SOME WIND GUSTS TO 40 MPH ACROSS THE HIGHER TERRAIN SOUTH
OF BUFFALO AND ROCHESTER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN AREA OF LOW PRESSURE MOVING THROUGH THE GREAT LAKES REGION IS
EXPECTED TO BRING A SIGNIFICANT RAINFALL TO MUCH OF WESTERN NEW
YORK LATE TONIGHT AND FRIDAY. INCREASED RUNOFF FROM RAIN AND
SNOWMELT WILL RESULT IN SIGNIFICANT RISES ON AREA CREEKS AND
STREAMS...AND POSSIBLY SOME MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004>008-014-271015-
WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO-
502 AM EST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SOUTHERLY WINDS WILL BE ON THE INCREASE LATER TONIGHT IN ADVANCE
OF LOW PRESSURE TRACKING INTO SOUTHERN ONTARIO...AND THIS COULD
LEAD TO SOME WIND GUSTS TO 40 MPH ACROSS THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN AREA OF LOW PRESSURE MOVING THROUGH THE GREAT LAKES REGION IS
EXPECTED TO BRING A SIGNIFICANT RAINFALL TO MUCH OF WESTERN AND
NORTH CENTRAL NEW YORK LATE TONIGHT AND FRIDAY. INCREASED RUNOFF
FROM RAIN AND SNOWMELT MAY RESULT IN SIGNIFICANT RISES ON AREA
CREEKS AND STREAMS...AND POSSIBLY SOME MINOR FLOODING.

LATER ON IN THE WEEKEND...MEDIUM RANGE COMPUTER MODELS CONTINUE TO
INDICATE THE POTENTIAL FOR A COASTAL LOW MOVING NORTHEASTWARD ALONG
THE ATLANTIC COAST. WHILE CURRENT INDICATIONS ARE THAT THE BULK OF THE
MOISTURE AND PRECIPITATION ASSOCIATED WITH THE LOW WILL REMAIN
EAST OF THE AREA...A MORE WESTERLY TRACK IS STILL NOT OUT OF THE
QUESTION. SHOULD SUCH A MORE WESTWARD TRACK MATERIALIZE...A
WIDESPREAD GENERAL SNOWFALL COULD AFFECT THE AREA SUNDAY INTO
MONDAY...WITH AREAS OF LAKE-ENHANCED SNOWFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-271015-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
502 AM EST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJR

Nearby

Wind Advisories in New York, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.